Bad reactions resulting from unanticipated side effects have been in the news a great deal in recent years. A fair number of new prescriptions have serious and even life-threatening side effects – such as gliflozin drugs used to treat type 2 diabetes, the antipsychotic medication aripiprazole, and proton pump inhibitors indicated for acid reflux. This is usually attributed to these drugs having been poorly tested or not completely studied before being approved. However, a recent study published in the journal Science Translational Medicine indicates that in many cases the problem is not the medication itself but rather the “inactive” or “inert” ingredients they contain.
Most medications on the market today, both prescription and over-the-counter, contain inert ingredients that have no medicinal effect. However, they can affect a patient in other ways if that patient has an allergy or intolerance to a particular substance. These inert ingredients are used as preservatives or to help the body to absorb the active ingredient, and in some cases, makeup three-quarters of the pill. Inactive ingredients commonly used include gluten, lactose, and peanut oil – all of which can be harmful or even deadly to people with certain allergies or medical conditions, such as celiac disease or are lactose intolerant.
Lead author Giovanni Traverso, a gastroenterologist at Brigham and Women’s Hospital, became aware of this issue a few years back when he encountered a patient who was having a severe reaction to a medication that should have been helping his condition. The patient was suffering from celiac disease, an autoimmune condition affecting the small intestine and marked by an inability to tolerate gluten. It turned out that gluten was one of the inactive ingredients in the medicine that had been prescribed.
Traverso acknowledges that inert ingredients are “very helpful” and even necessary for helping the body to absorb the actual medication. He also notes that the small amounts contained in a single dose of a given medication are unlikely to trigger a reaction. The problem, he says, presents itself when a patient is taking multiple prescriptions containing the same inactive ingredients. “As the number of pills you’re taking increases, then certainly you might cross that threshold,” Traverso says.
Unfortunately, there is no simple way to know how much of an inert ingredient might cause a reaction in a given patient. Traverso notes, “It’s something that might vary from one person to another.”
Prescribing physicians are not always aware of the potential harm that can be caused by inert ingredients since they are primarily concerned with the actual medication. Traverso says that patients, as well as their doctors, need to know about what inactive ingredients are contained in a given medication and how that might have an effect. Fortunately, information on inert ingredients is provided on the product label and with the prescribing information, it can also be found at the U.S. National Library of Medicine database.
Traverso recommends that doctors find out about any allergies a patient might have to inactive ingredients contained in a prescription drug. Often, the same drug manufactured by different companies will have different inert substances, so if one version is potentially harmful another may not be.